Alert archive / Hawaii / High Surf Warnings in 2023
High Surf Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 5, 2023, 3:42 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2023, 3:42 AM HST (13:42 UTC)
- Expired
- Dec 5, 2023, 5:58 PM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WHHW40 PHFO 051342 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 342 AM HST Tue Dec 5 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest (330 degrees) building down the island chain this morning will peak today, then slowly ease through midweek. HIZ001-003-006-007-029-037-039-040-045-047-060245- /O.UPG.PHFO.SU.Y.0030.000000T0000Z-231206T0400Z/ /O.NEW.PHFO.SU.W.0013.231205T1342Z-231206T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-Kauai North- Molokai Windward-Molokai North-Molokai West- Maui Central Valley North-Windward Haleakala- 342 AM HST Tue Dec 5 2023 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 20 to 25 feet along north facing shores. Surf of 15 to 20 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Surf will peak today at warning levels, then lower to advisory levels tonight through Wednesday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ017-060245- /O.NEW.PHFO.SU.W.0013.231205T1342Z-231206T0400Z/ Maui Windward West- 342 AM HST Tue Dec 5 2023 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 20 to 25 feet along north facing shores. * WHERE...North facing shores. * WHEN...Surf will peak today at the warning level, then lower to the advisory level tonight through Wednesday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ Gibbs
2 follow-up statements
205 WHHW40 PHFO 060143 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 343 PM HST Tue Dec 5 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI WILL DOWNGRADE TO HIGH SURF ADVISORY FOR THE SAME SHORES AT 6 PM THIS EVENING... .A large north-northwest (340 degrees) peaked this afternoon and will slowly ease through midweek. HIZ001-003-006-007-017-029-037-039-040-045-047-061445- /O.NEW.PHFO.SU.Y.0031.231206T0400Z-231207T0400Z/ /O.CON.PHFO.SU.W.0013.000000T0000Z-231206T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 343 PM HST Tue Dec 5 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...For the High Surf Warning, surf of 20 to 25 feet along north facing shores and 15 to 20 feet along west facing shores. For the High Surf Advisory, surf of 18 to 22 feet along north facing shores and 12 to 16 feet along west facing shores. * WHERE...North and west facing shores of Kauai, Molokai, Niihau and Oahu, and north facing shores of Maui. * WHEN...For the High Surf Warning, until 6 PM HST this evening. For the High Surf Advisory, from 6 PM HST this evening until 6 PM HST Wednesday. * IMPACTS...Moderate to High. Expect strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves and strong currents will make swimming dangerous. Know your limits and swim near a lifeguard. && $$
415 WHHW40 PHFO 060358 AAA CFWHFO Coastal Hazard Message...UPDATED National Weather Service Honolulu HI 558 PM HST Tue Dec 5 2023 ...HIGH SURF ADVISORY NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING IS CANCELLED... .A large north-northwest peaked this afternoon and will slowly ease through midweek. HIZ001-003-006-007-017-029-037-039-040-045-047-061700- /O.CAN.PHFO.SU.W.0013.000000T0000Z-231206T0400Z/ /O.CON.PHFO.SU.Y.0031.231206T0400Z-231207T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 558 PM HST Tue Dec 5 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Large surf of 18 to 22 feet along north facing shores and 12 to 16 feet along west facing shores. * WHERE...North and west facing shores of Kauai, Molokai, Niihau and Oahu, and north facing shores of Maui. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$ RCB
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 5, 3:24 AM HST, 18 minutes earlier.
Area forecast discussion, Dec 5, 3:24 AM HST, 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 324 AM HST Tue Dec 5 2023 .SYNOPSIS... A weak disturbance moving through the islands will produce showers over all windward and mountain areas through the early morning hours. Otherwise a high pressure system, northwest of the state will track eastward, build the ridge north of the Hawaii region and keep moderate to breezy trade winds in place through Wednesday. A weak cold front will approach the islands from the northwest on Thursday, this frontal trough will break down the ridge north of the state and produce light southeasterly winds across the region into Friday. The frontal shower band will stall out over Kauai and possibly Oahu from Friday through Saturday, diminishing by Sunday. Another weak cold front approaches the islands from the northwest early next week. && .DISCUSSION... Local radar imagery shows bands of showers moving into most windward and mountain areas this morning. The satellite picture shows a weak disturbance moving through the central islands, this system will enhance showers through the early morning hours, then showers will diminish through the day, then showers will increase once again over Kauai during the overnight hours. Elsewhere, a weak cold front just north of Kauai will stall out before reaching the islands with little short range impacts to island weather. A stronger low pressure system and cold front approaching the International Date Line, will likely move into the western islands from late Friday into Saturday, increasing rainfall potential for Kauai and Oahu. A migratory high pressure system, currently northwest of the state, will drift eastward over the next 36 hours. This system will build the ridge north of the island chain and keep moderate to breezy trade winds in place through Wednesday. The next weak cold front will then approach the islands from the northwest on Thursday, weakening the ridge north of the region and causing the trade winds to weaken and veer from a more southeasterly direction from Thursday through Friday. This wind direction will keep the smaller islands in the lee rain shadow of the Big Island and leave most of the state in a drier weather pattern. The exception to this drier forecast will be for east and southeastern slopes of the Big Island, where southeasterly winds will drive clouds and showers up the southeast slopes of Mauna Loa increasing shower trends over the Ka'u and Puna Districts. The latest medium range models show the next weak cold front moving into and stalling out over the western islands of Kauai and Oahu from late Friday through Saturday. Expect increasing clouds and showers during this time period mainly for Kauai and to a lesser extent Oahu. Global weather models differ a bit on how far east the frontal cloud band will drift into the islands. The American (GFS) model stalls the frontal clouds and showers over Kauai by Saturday morning with abundant showers for the Garden Isle. While the European (ECMWF) model lifts the frontal shower band farther north and brings more showers into Oahu and Molokai. We've used a blended model approach to increase shower coverage over the western half of the state during this time period with the highest rainfall chances expected to develop over Kauai from Friday evening through Saturday afternoon. This frontal trough diminishes by Sunday as the trade winds return and lift the remnant clouds towards the northwest, away from the state. A brief stable and dry weather pattern returns with light to moderate easterly trade winds from Sunday to Monday. Another weak cold front approaches the islands from the northwest from next week Tuesday into Wednesday. Low forecast confidence on enhanced shower trends with higher confidence on breezy trade winds with this next weather system. Stay tuned. && .AVIATION... High pressure north of the state will keep breezy trade winds in place during the next 24 hours. A band of moisture caught up in the trades will bring some showery weather along with MVFR cigs/vsbys to windward sections of Maui County and Oahu early this morning, likely spreading to Kauai late this morning or this afternoon. Some showery weather may continue into the evening over windward Kauai, while improving conditions are expected over Oahu and Maui County by late this morning. Rather dry VFR conditions are expected over the Big Island during the next 24 hours. AIRMET Sierra remains in effect for mountain obscuration across windward sections of Oahu, Molokai and Maui. These conditions are expected to remain in place through at least daybreak. AIRMET Sierra may need to be expanded to windward Kauai later today. AIRMET Tango remains in effect for moderate low level turbulence over and downwind of the terrain. This AIRMET will likely remain in place through early Wednesday. && .MARINE... Fresh to strong northeast to easterly trades associated with high pressure building north of the area trailing a passing front will persist into Wednesday. A combination of a large north-northwest swell building down the island chain and the strong winds will support Small Craft Advisory (SCA) conditions for all Hawaiian waters through Wednesday. For the second half of the week, the winds will diminish and shift out of the south to southeast as a weakening front approaches and moves into the area. Seas will respond and lower due to the lighter winds and the large north- northwest swell moving out. Surf along exposed north and west facing shores is rising quickly this morning as a large north-northwest (330 deg) swell builds down the island chain. Early morning swell observations at the offshore buoys to the northwest appear to be peaking around the predicted levels. As a result, the surf will peak through the day at warning levels, then lower to advisory levels tonight through Wednesday. Daily water levels are slowly dropping (smaller daily tidal range for the month), which will lower the chances for coastal impacts or overwash onto roadways during the high tide cycle. For the long range, guidance shows a medium-period north- northwest swell arriving Friday night through the weekend from a broad gale passing far north of the area later this week. Surf heights may reach advisory levels for north and west facing shores as this swell peaks Saturday. Surf along east facing shores will become rough and choppy through Wednesday due to the strong trades. A downward trend is anticipated through the second half of the week as the winds diminish and the front moves in. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST this evening for north and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian waters- && DISCUSSION...Bohlin AVIATION...Jelsema MARINE...Gibbs
Nearby
High Surf Warnings in Hawaii, 2023Every high surf warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.